Caregivers Should Be Aware of Gabapentin’s Side Effects

Ezekiel Lim avatar

by Ezekiel Lim |

Share this article:

Share article via email
side effects

For caregivers tasked with the care of a loved one suffering from familial amyloid polyneuropathy, understanding the symptoms of the disease and its prescribed treatments is crucial. Peripheral neuropathy affects nerve function in the patient’s arms, legs, feet, and hands. Neurontin (gabapentin) is one of the most common treatments prescribed for peripheral neuropathy. Following are some possible Neurontin side effects that caregivers should be aware of.

Memory loss

When my mother-in-law began taking Neurontin, the medication affected her short-term memory. During conversations, she would frequently forget the details of recent events we had discussed. Family interactions and household plans became hazy to her. She would often lament her temporary memory lapses with the phrase: “It’s the Neurontin acting.”

Caregivers should ensure that their loved ones are taking the correct dosages of their prescribed medications. They must be wary of how the potential side effects of these treatments may affect their loved ones. In the case of memory loss, caregivers can help their loved ones to recall events and tasks that they may have forgotten.

Severe weakness

Another Neurontin side effect is severe weakness. As the medicine works to relieve the pain associated with peripheral neuropathy, the limbs may become weak; if the legs are affected, patients will have difficulty walking.

As my mother-in-law experienced weakness in her extremities when taking Neurontin, she needed to use an electric wheelchair to get around the house and run errands. Caregivers must be ready to assist their loved ones who are dealing with severe weakness in their limbs — this assistance may include helping them to arise from lying or sitting, or transporting an electric wheelchair.

Uncoordinated movements

Uncoordinated movement may occur as the result of a combination of dizziness and weakness. Caregivers should be alert to when their loved ones experience this side effect to prevent unexpected falls.

Swelling in the feet and ankles

Patients taking Neurontin may experience swelling in the feet and ankles. The presence of lower leg swelling may cause discomfort and impair walking. My mother-in-law was unable to wear regular shoes because of swelling of her feet and ankles, so we found her socks and soft slippers that fit her feet comfortably.

Why caregivers should be cautious

While treatments help to alleviate the symptoms of neuropathy that cause pain, their side effects may cause additional discomfort. Caregivers should conduct their own research to inform themselves of these adverse effects to be prepared to help their loved ones with day-to-day activities. By managing medication side effects, caregivers can help their loved ones to feel comfortable and secure.

***

Note: FAP News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of FAP News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to familial amyloid polyneuropathy.

Comments

Carolyn Williams avatar

Carolyn Williams

Do you experience pain in your head behind your ear?

Reply
Erma Bowden avatar

Erma Bowden

It bothers me that Drs don't have better options for patients. SIDE EFFECTS ARE HORRIBLE, but prescription chemical based meds are our only options for pain and other symptoms of PN.
MEDICAL SCIENCE should broaden their research. I'm so sure that's possible...!???

Reply
Marvallous Vernon avatar

Marvallous Vernon

I have been prescribed Gabapentin in the 300 mg. size. Since taking this for some time my left foot has stabbing pains and tingles at night. I cannot sleep in a prone position. I have to sleep in an upright position in a recliner. I am making an appointment with another Dr. to see if I can stop this prescription.

Reply
Charles Watkins avatar

Charles Watkins

Not taking gabapenten due to side affect weak and sore right leg swollen foot and ankle difficulty walking, life was better before gabapentin

Reply
Helen avatar

Helen

I just started taking this gabapentin and my legs are swelling will this go away or is this something will be permanent while taking the gabapentin?

Reply
Anna avatar

Anna

with such side effects quite evident in my Partner after taking Gabapentin for around 3 months
Why do the professionals keep advising him to take this drug which does nothing to quell or relieve pain only the symptons above and, helps him fall asleep
from one numb fott he now walks erratically (like a penguin) cannot descend or ascend the staircase and always in total body pain - Gabapentin the total culprit?

Reply
lorraine silvers avatar

lorraine silvers

I took one pill of gabapentin and next morning I could not stand or walk. I had to crawl to toilet. Frightening! Brain fog, headache, racing heart.

Reply
Curious Twiggy avatar

Curious Twiggy

Having experienced these same side effects several years ago myself, I can say as a patient and health care provider that there are clearly much better medications and other non medicinal treatments for neuropathic pain than gabapentin.

Reply
Harold Duncan avatar

Harold Duncan

Can it cause lumps in the bottom of the feet? Feels like I’ve got 500 in each foot & it’s very hard to walk or stand. I’m also a type 2 diabetic.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.